This could be for you if...
- you want to know about ketamine
- you or someone you know uses ketamine
- you want to know about the long term impacts of using ketamine
Ketamine is a medical and veterinary drug that kills pain. It's a dissociative painkiller, which means it changes how you experience the link between your mind and body and it's illegal to use it recreationally. Ketamine can be snorted, smoked, eaten or injected. People also call it K, Special K or Vitamin K.
What does ketamine do?
What ketamine will do varies between people and situations. Things that'll influence how it affects someone are:
- their size
- the dose
- how it's taken (snorted, smoked etc)
- how much you've taken before
- whether other drugs have been taken.
In the short-term, someone who's taken Ketamine might:
- get blurred vision, slurred speech and lack of co-ordination
- feel really good, relaxed feelings and more sensitivity to touch
- have hallucinations, feelings of detachment from their body and mixed senses
- experience confusion, anxiety or panic
- vomit, feel sick or start sweating a lot.
Someone who's taken higher doses of ketamine could:
- be drowsy, have seizures or go into a coma
- have a near-death experience
- get amnesia, not be able to feel pain and have stiff muscles
- become paranoid, experience panic, terror or anxiety
- hallucinate and have bizarre or scary experiences
- behave strangely.
Issues with ketamine
There are a whole bunch of dangers to ketamine. We don't know a heap about its long-term effects, but using it regularly could mess up your memory, attention and vision. If you binge on ketamine you can get symptoms similar to mild schizophrenia.
It's also important to know that you can have a 'bad trip' on ketamine. This can be especially frightening if you're having trouble moving because of the drug as well. It will pass, but if a friend is having a 'bad trip' and you're worried about their safety or the safety of people around you, call 000.
Ketamine is more dangerous and less predictable if it's mixed with other drugs. Because it's a downer (CNS depressant), combining ketamine with alcohol or another downer like valium or anti-anxiety medication can make you stop breathing.
It's possible to overdose on ketamine, and an overdose can give you seizures, coma, heart attacks or death. If you think someone's overdosed, you should call 000 straight away and follow the instructions of the emergency operator.